Opioid Overdose and Response

Free Narcan trainings offered monthly - see the Training section for dates.

If you suspect someone has overdosed
contact 911 and seek immediate medical attention. 

                                                                 Drug Tolerance and Risk of Overdose
The COVID-19 pandemic has affected New Yorkers’ lives in many ways. This includes the ways people use drugs. Disruptions to daily routine, including access to drugs, can lead to lower tolerance and a greater risk of overdose, especially if you use opioids.


What is Tolerance and Why Does it Matter?
Tolerance is how your body adapts to regular use of a drug over time. As you develop tolerance to a drug, you will usually need more of it to feel the desired effect. When your tolerance is lower, just a small amount of a drug can increase your risk of overdose.


Your tolerance decreases if you:
• Stop or take a break from using a drug
• Reduce the amount of drugs you use, even if only for a short time
• Change the type of drug you are using
• Change how you take your drugs
• Use drugs that are not as strong as you are used to, even if only for a short time
Changes in the drug supply can also affect tolerance, including:
• Shortages or inconsistent access to drugs
• Unpredictable changes in drug quality, purity and strength
Tolerance can also be affected by other factors including illness, stress or new environments. People who have been recently released from jail, prison, or detention or have been discharged from a hospital or a drug treatment program are at increased risk of overdose because they may not have had access to drugs or medications for opioid use disorder in these settings.

 

Protect Yourself From Overdose
Think about how your drug use has changed during the COVID-19 pandemic and how this might affect your tolerance. Ask yourself:
• Have I been using less frequently?
• Have I been taking smaller doses?
• Have there been times when I stopped or took a break from using?
• Has the quality of the drugs I use changed?
• Have I changed what drugs I use?
• Have I changed how I take the drugs I use?


If you answered yes to any of the above questions, your tolerance may be lower than it was in the past. Always take steps to protect yourself from overdose, especially if your tolerance is lower.
• Plan ahead. Create an overdose safety plan with someone who knows you are going to use.
• Avoid using alone. Try to use with someone else and take turns using. If it is not possible to use with someone, consider calling the “Never Use Alone” hotline at 800-484-3731.
• When possible, buy from people you trust and ask about the drug quality.
• Talk to other people who also use drugs to hear their experience of what is available.
• Test or taste the drugs for the presence of Fentanyl or other substances before preparing your dose.
• Use less than you normally would and go slow.
• Carry  Naloxone (Narcan) and leave it somewhere visible each time you use.
• Avoid mixing drugs, including alcohol.  Use only one drug at a time.


Resources
• Syringe Service Programs (SSPs) are programs that provide services and sterile drug equipment to people who use drugs. Call your local SSPs to find out what services are being provided during the COVID-19 pandemic. Visit nyc.gov/health and search for syringe service programs.
• To find Naloxone near you, visit nyc.gov/naloxone. Contact community-based programs and pharmacies about naloxone availability before visiting their locations, as hours and availability may have changed in response to the COVID-19 pandemic.
• NYC Well staff can provide free, brief counseling and referrals to care in over 200 languages and are available 24 hours a day, 7 days a week. For support, call 888-NYC-WELL (888-692-9355), text "WELL" to 65173 or chat online by visiting nyc.gov/nycwell.

 

Phone: 315-219-5393    /    Email: jrohacek@ccherkimer.org    /    Address: 125 E. Albany St. Herkimer, NY 13350
  • Facebook
CC Logo.png

RISE (Reconnecting and Inspiring Self Empowerment) Recovery Community Outreach Center

RiseRCOC.org